Florida, 2015

Coastal Flood in Florida, September 28, 2015

September 28, 2015 · NWS JAX · 1 event in 1 county or zone

A period of persistent and the approach of the full Super Moon of 2015 created higher than normal tides along the local coast with minor flooding impacts around the times of high tides.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

A period of persistent and the approach of the full Super Moon of 2015 created higher than normal tides along the local coast with minor flooding impacts around the times of high tides.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Sep 28, 8:36 AM EST, 24 minutes earlier.

Area forecast discussion, Sep 28, 8:36 AM EST, 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
936 AM EDT MON SEP 28 2015

.UPDATE...
LOWS CLOUDS AND PATCHY FOG CONTINUE ACROSS THE REGION THIS
MORNING. DEEP MOISTURE WITH PRECIPITABLE WATER VALUES OF 2.3
INCHES AND ISENTROPIC LIFT WILL LEAD TO LIGHT TO MODERATE SHOWERS
MOVING NORTHWARD ACROSS THE REGION THROUGH THE DAY. SOME LIGHT
SHOWERS WERE MOVING NORTH ACROSS SOUTHEAST GEORGIA...AND ALONG
THE COAST OF DUVAL AND NASSAU COUNTIES THIS MORNING. THE WEDGE
ALONG THE APPALACHIANS WILL WEAKEN SOMEWHAT TODAY...WHICH MAY
ALLOW TEMPERATURES TO RISE A COUPLE DEGREES HIGHER THAN YESTERDAY
ACROSS SOUTHEAST GEORGIA. A WEAK SHORTWAVE WILL MOVE NORTHEAST
INTO THE REGION THIS AFTERNOON...WHICH WILL ENHANCE LIFT AND
INCREASE RAIN CHANCES FURTHER FOR THE REGION. NO MAJOR UPDATES
WERE NEEDED THIS MORNING TO THE FORECAST.

&&

.AVIATION...
MVFR TO LIFR CIGS THIS MORNING ARE FORECAST TO BECOME
PREDOMINANTLY MVFR THIS AFTERNOON. LIGHT TO MODERATE SHOWERS ARE
POSSIBLE...MAINLY THIS AFTERNOON AND EVENING. LIGHT NORTHEASTERLY
WINDS ARE EXPECTED THROUGH THE PERIOD. IFR/LIFR CONDITIONS
POSSIBLE LATE TONIGHT ONCE AGAIN.

&&

.MARINE...
AN ONSHORE FLOW WILL CONTINUE TODAY BUT WEAKENS SOMEWHAT AS THE
HIGH PRESSURE WEDGE BEGINS TO WEAKEN. COMBINED SEAS WILL BE
ELEVATED ENOUGH FOR AN EXERCISE CAUTION OFFSHORE. WINDS WILL
VEER NEXT FEW DAYS AS THE WEDGE SHIFTS EAST AND LOW PRESSURE IN
THE SOUTHERN GULF OF MEXICO TRACKS ACROSS THE WEST FL PANHANDLE
TUE AND INTO SOUTH GA TUE NIGHT. THE ASSOCIATED COLD FRONT WILL
PUSH ACROSS THE WATERS ON WEDNESDAY AS THE LOW TRACKS FURTHER NE
AND MERGES WITH ANOTHER LOW OFF THE CAROLINA COAST. WINDS WILL
SHIFT TO THE NORTHWEST BEHIND THE FRONT ON WEDNESDAY AND THEN
BECOME NNE TOWARDS THE END OF THE WEEK AS ANOTHER STRONG STRONG
HIGH BUILDS WELL NORTH OF THE AREA. RIP CURRENTS: A MODERATE RISK
IS EXPECTED THROUGH TUESDAY DUE TO LINGERING LONG PERIOD SWELLS.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  83  72  83  72 /  60  50  70  30
SSI  82  74  80  75 /  40  40  60  40
JAX  84  73  82  73 /  50  50  60  30
SGJ  84  74  82  75 /  50  50  60  30
GNV  85  72  85  73 /  70  50  60  30
OCF  87  73  85  73 /  70  50  70  30

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...COASTAL FLOOD ADVISORY UNTIL NOON EDT WEDNESDAY FOR CLAY-COASTAL
     DUVAL-COASTAL NASSAU-FLAGLER-INLAND DUVAL-INLAND NASSAU-
     PUTNAM-ST. JOHNS.

GA...COASTAL FLOOD ADVISORY UNTIL NOON EDT WEDNESDAY FOR COASTAL
     CAMDEN-COASTAL GLYNN-INLAND CAMDEN-INLAND GLYNN.

AM...NONE.
&&

SANDRIK/KENNEDY/SHASHY
Hazardous weather outlook, Sep 28, 4:05 AM EST, 4 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
505 AM EDT MON SEP 28 2015

AMZ450-452-454-470-472-474-FLZ020>025-030>033-035>038-040-124-125-
GAZ132>136-149>154-162>166-290930-
COASTAL WATERS FROM ALTAMAHA SOUND TO FERNANDINA BEACH FL OUT 20 NM-
COASTAL WATERS FROM FERNANDINA BEACH TO ST. AUGUSTINE FL OUT 20 NM-
COASTAL WATERS FROM ST. AUGUSTINE TO FLAGLER BEACH FL OUT 20 NM-
WATERS FROM ALTAMAHA SOUND GA TO FERNANDINA BEACH FL FROM 20 TO 60 NM-
WATERS FROM FERNANDINA BEACH TO ST. AUGUSTINE FL FROM 20 TO 60 NM-
WATERS FROM ST. AUGUSTINE TO FLAGLER BEACH FL FROM 20 TO 60 NM-
HAMILTON-SUWANNEE-COLUMBIA-BAKER-INLAND NASSAU-INLAND DUVAL-UNION-BRADFORD-
CLAY-ST. JOHNS-GILCHRIST-ALACHUA-PUTNAM-FLAGLER-MARION-COASTAL NASSAU-
COASTAL DUVAL-COFFEE-JEFF DAVIS-BACON-APPLING-WAYNE-ATKINSON-WARE-PIERCE-
BRANTLEY-INLAND GLYNN-COASTAL GLYNN-ECHOLS-CLINCH-CHARLTON-INLAND CAMDEN-
COASTAL CAMDEN-
505 AM EDT MON SEP 28 2015

...COASTAL FLOOD ADVISORY THROUGH WEDNESDAY MORNING...

...MODERATE RISK OF RIP CURRENTS CONTINUES THROUGH TUESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST FLORIDA...SOUTHEAST
GEORGIA AND THE ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT...

SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS ARE EXPECTED WITH BEST RAIN
CHANCES NEAR THE COAST DURING THE MORNING AND INLAND DURING THE AFTERNOON.
LOCALLY HEAVY RAIN WILL BE POSSIBLE TOWARDS THE I-75 CORRIDOR.

MINOR COASTAL FLOODING MAY OCCUR DURING THE HIGH TIDE CYCLES WITH
ELEVATED WATER LEVELS ALONG THE SAINT JOHNS RIVER AND ITS
TRIBUTARIES. MINOR FLOODING WILL BE POSSIBLE ALONG NORMALLY FLOOD
PRONE AREAS ALONG THE SAINT JOHNS RIVER AND THE INTRACOASTAL
WATERWAY.

A MODERATE RISK OF RIP CURRENTS CONTINUES AT AREA BEACHES DUE TO A
LONG PERIOD OCEAN SWELL AND ONSHORE WINDS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

ELEVATED WATER LEVELS WILL PERSIST THROUGH MID WEEK...WITH MINOR COASTAL
FLOODING POSSIBLE DURING TIMES OF HIGH TIDE.

A MODERATE RISK OF RIP CURRENTS WILL CONTINUE AT AREA BEACHES THROUGH AT
LEAST MID WEEK.

LOW PRESSURE OVER THE SOUTHERN GULF OF MEXICO WILL MOVE NORTH TOWARDS
THE FLORIDA PANHANDLE BY TUESDAY. A DEEP FEED OF TROPICAL MOISTURE MAY
IMPACT THE SUWANNEE VALLEY AND INLAND SOUTHEAST GEORGIA BY LATE MONDAY...
CREATING NUMEROUS HEAVY SHOWERS AND EMBEDDED THUNDERSTORMS. TOTAL RAINFALL
AMOUNTS OF 1 TO 2 INCHES ARE EXPECTED WITH THE HEAVIER AMOUNTS GENERALLY
FROM WEST OF U.S. HIGHWAY 301 TO THE GULF COAST.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED AT THIS TIME.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE WEBSITE ON THE INTERNET AT WEATHER.GOV/JAX.

Event by event

1 coastal flood. Local standard time, as filed.

Coastal Flood, St. Johns

When
September 28, 9:00 AM EST
Where
St. Johns forecast zone
Reported by
Broadcast Media

Minor flooding into the parking lot at the Castillo de San Marcos Fort due to high waters levels at high tide.

What these are

Coastal Flood
Flooding of coastal land by the sea, from storm surge, onshore wind or high tides.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2015Every state in 2015This day in weather historyWarnings in Florida, September 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 599104.